Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Columbia, SC

July 15, 2017Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 15, 2017, 4:21 PM EDT for Aiken County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 4:21 PM EDT (20:21 UTC)
Expired
Jul 15, 2017, 4:45 PM EDT
In force
24 min
Issued by
NWS Columbia, SC

County Aiken County, SC

The radar

The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS82 KCAE 152021
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
421 PM EDT SAT JUL 15 2017

SCZ025-030-152045-
Aiken-Edgefield-
421 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL EDGEFIELD AND WEST
CENTRAL AIKEN COUNTIES...

At 419 PM EDT, a strong thunderstorm was in the Belvedere area. The
storm was moving east near 20 mph and toward the Graniteville area. 

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
North Augusta, Belvedere, Clearwater, Gloverville and Burnettown. 

LAT...LON 3350 8198 3354 8201 3368 8180 3340 8175
TIME...MOT...LOC 2019Z 273DEG 3KT 3355 8196 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:04 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 15, 2:04 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
204 PM EDT Sat Jul 15 2017

.SYNOPSIS...
An approaching cold front will stall over the area tonight,
bringing increasing chances for showers and thunderstorms which
may linger through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Expect numerous showers and thunderstorms in the forecast area ahead
of the cold front and its associated pre-frontal trough. The
high-resolution models display the greatest thunderstorm
coverage late this afternoon and evening as strong short wave
trough approaches from Tennessee. Models indicate relatively
strong upper level divergence and associated lift thru 06z. Coverage
may diminish late because of nocturnal cooling and previous
convection, but a threat will linger overnight associated with
convergence ahead of the cold front and upper troughing moving
into the region. A limiting factor for severe thunderstorms is
relatively weak deep-layer shear. However, moderate to strong
instability and heavy precipitation loading supports possible
damaging wind with the thunderstorms. So pulse storms expected
with the possibility of some organization this evening. Nam qpf
appears overdone and likely because of convective feedback. But
with precipitable water around 2 inches expect heavy rain
potential with some localized flooding possible.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
The main front will stall out across the forecast area Sunday,
and this will remain the focusing mechanism for additional
showers and thunderstorms through Sunday night. Several short
wave troughs rotating through amplified eastern CONUS upper
level trough. Nam appears to dry out upper levels quicker late
Sunday than other models. With front in the area prefer higher
pops thru Sunday night. Shear remains weak, with moderate
instability Sunday, and cannot rule out a few strong or even
severe thunderstorms. Temperatures will begin to cool off
slightly as the front moves into the area, with readings near
90. Overnight lows each night in the middle 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Although the frontal boundary in the area will continue to
weaken Monday, there should still be enough low-level moisture
and instability across the area to aid in the development of
scattered afternoon and evening convection. Models showing the
potential for a weak cut-off upper low developing over the area
Tuesday through Wednesday as the cwa gets squeezed between the
strong ridge across the central US and another ridge in the
western Atlantic. Ridge retrogrades late in the period. Still
expecting the convection to become more diurnal and more
scattered to isolated later in the week. Temperatures near
normal early in the period but warming trend late week to above
normal again.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Convection expected into tonight...with fog and stratus during
the early morning and sunrise hours.

Active period ahead as convection has begun developing around
AGs/DNL/OGB with a front moving into the Upstate generating a
line of convection moving toward the terminals. Expect
thunderstorms across the area through 03z...possibly later as
outflow boundaries intersect and generate new cells. Main
concern with thunderstorms is potential for strong wind gusts.
With rain expected will see stratus and fog develop through the
early morning and sunrise hours with with IFR cigs and vsbys at
all terminals. Conditions will return to VFR from 14z through
the end of the period with cumulus and another round of
convection again developing near the end of the period.

EXTENDED AVIATION OUTLOOK...High confidence in showers and
thunderstorms with associated restrictions through Monday as a
front stalls over the area. Low confidence in showers and
thunderstorms Tuesday through Thursday. High potential for late
night/early morning stratus and fog each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 15, 11:57 AM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1157 AM EDT Sat Jul 15 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161600-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1157 AM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon and tonight could possibly contain
damaging wind. The storms may also contain heavy rain with localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms with damaging wind will be possible Sunday into
Monday along a stalled front. The storms may also contain heavy rain
with localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 15, 3:18 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
318 PM EDT SAT JUL 15 2017

SCZ028-031-036>038-151945-
Orangeburg-Calhoun-Clarendon-Sumter-Richland-
318 PM EDT SAT JUL 15 2017

...Strong thunderstorms Moving into Lake Marion Area...

At 315 PM EDT, strong thunderstorms extended from eastern
Calhoun County southward through much of eastern Orangeburg
county. Movement was east near 15 mph and toward Lake Marion.

Wind gusts up to 50 mph are possible with these storm.

Heavy rainfall with ponding of water will also occur.
Do not drive on flooded roads.

Locations impacted include...
Lake Marion, Holly Hill, Summerton, Bowman, Elloree, Santee,
Cameron, Eutawville and Vance.

LAT...LON 3345 8015 3346 8016 3345 8020 3344 8020
      3345 8022 3330 8025 3327 8030 3328 8035
      3326 8036 3326 8043 3329 8049 3333 8050
      3327 8062 3333 8070 3378 8072 3349 8014
      3347 8015 3346 8013
TIME...MOT...LOC 1915Z 300DEG 13KT 3354 8046
Local storm report, Jul 15, 3:35 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
335 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     8 NNE EHRHARDT          33.20N 80.96W
07/15/2017                   BAMBERG            SC   LAW ENFORCEMENT

            TREES DOWN ON OAK GROVE ROAD.

&&

DA
Special weather statement, Jul 15, 3:57 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
357 PM EDT SAT JUL 15 2017

SCZ015-016-022-152030-
Lancaster-Chesterfield-Kershaw-
357 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN
CHESTERFIELD AND NORTHERN KERSHAW COUNTIES...

At 354 PM EDT, strong thunderstorms were in northern
Kershaw County moving east near 15 mph. There storms
will affect the area extending from Westville to
McBee.

Wind gusts up to 50 mph are possible with these storms.

Heavy rain will lead to ponding of water in poor-
drainage area. Do not drive on flooded roads.

Locations impacted include...
Mcbee and Bethune.

LAT...LON 3437 8075 3448 8081 3458 8055 3453 8001
      3432 8040
TIME...MOT...LOC 1954Z 283DEG 11KT 3447 8051
Local storm report, Jul 15, 4:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     2 NW VANCE              33.46N 80.44W
07/15/2017                   ORANGEBURG         SC   LAW ENFORCEMENT

            TREES DOWN 9843 OLD NUMBER SIX HIGHWAY.

&&

DA
Local storm report, Jul 15, 4:17 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     2 NE VANCE              33.45N 80.40W
07/15/2017  E60 MPH          ORANGEBURG         SC   PUBLIC

            MILL CREEK MARINA REPORTED ESTMD WIND GUSTS
            OF 50-60 MPH.

&&

DA
Special weather statement, Jul 15, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
421 PM EDT SAT JUL 15 2017

SCZ025-030-152045-
Aiken-Edgefield-
421 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL EDGEFIELD AND WEST
CENTRAL AIKEN COUNTIES...

At 419 PM EDT, a strong thunderstorm was in the Belvedere area. The
storm was moving east near 20 mph and toward the Graniteville area.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
North Augusta, Belvedere, Clearwater, Gloverville and Burnettown.

LAT...LON 3350 8198 3354 8201 3368 8180 3340 8175
TIME...MOT...LOC 2019Z 273DEG 3KT 3355 8196

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:14 PM EDTSpecial Weather StatementCAEBamberg31 min
Jul 15, 2:25 PM EDTSpecial Weather StatementCAEOrangeburg35 min
Jul 15, 2:57 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg33 min
Jul 15, 3:18 PM EDTSpecial Weather StatementCAEClarendon27 min
Jul 15, 3:33 PM EDTAreal Flood AdvisoryCAEBamberg, Orangeburg117 min
Jul 15, 3:44 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg31 min
Jul 15, 3:57 PM EDTSpecial Weather StatementCAEKershaw33 min
Jul 15, 4:42 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry48 min
Jul 15, 5:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Lancaster60 min
Jul 15, 5:02 PM EDTSevere Thunderstorm WarningCAELee28 min
Jul 15, 5:15 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland60 min
Jul 15, 5:29 PM EDTSpecial Weather StatementCAEChesterfield46 min
Jul 15, 5:53 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg52 min
Jul 15, 6:19 PM EDTSevere Thunderstorm WarningCAEBarnwell45 min
Jul 15, 6:41 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda49 min
Jul 15, 7:16 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Richland119 min
Jul 15, 7:44 PM EDTSpecial Weather StatementCAEBarnwell31 min
Jul 15, 7:50 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell115 min
Jul 15, 7:10 PM EDTSpecial Weather StatementCAEBurke35 min
Jul 15, 7:56 PM EDTSevere Thunderstorm WarningCAERichmond30 min

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.